This website is intended for healthcare professionals only.

Hospital Healthcare Europe
Hospital Pharmacy Europe     Newsletter          

Do JAK inhibitors increase the risk of MACE in atopic eczema?

JAK inhibitors are known to increase the risk of major adverse cardiovascular events when used in rheumatoid arthritis, but does this elevated risk also apply when this class of drugs is used in atopic eczema? Clinical writer Rod Tucker investigates.

Since the 1990s, the treatment of severe rheumatoid arthritis (RA) has centred on biologics such as tumour necrosis factor (TNF) inhibitors. However, a better understanding of cell signalling pathways and, in particular, intracellular signal transduction, led to the development of alternative therapies, one of which being oral Janus kinase (JAK) inhibitors. Several of these have been approved for use in RA since 2011.

What’s more, as JAK inhibitors disrupt intracellular signalling through a variety of cytokine and haematopoietic growth factor receptors, this mode of action suggests the drug class may have a much wider role in a number of immune-mediated inflammatory diseases. As such, approvals for JAK inhibitors in Crohn‘s disease, psoriasis and atopic eczema have been seen in recent years.

JAK inhibitors and MACE in context

Despite their apparent effectiveness in RA, a recent post-marketing study has raised safety concerns over JAK inhibitors compared to TNF inhibitors. The Oral Rheumatoid Arthritis Trial (ORAL) was a randomised, post-authorisation, non-inferiority trial designed to evaluate the safety and efficacy of the JAK inhibitor tofacitinib compared to a TNF inhibitor such as etanercept or adalimumab. It focused on patients with RA who were aged 50 or older and had at least one additional cardiovascular risk factor.

The findings were somewhat disturbing. JAK inhibitor use led to a significantly higher incidence of both major adverse cardiovascular events (MACE) and cancers compared to a TNF inhibitor, even though the efficacies were broadly similar.

The ORAL trial served to highlight how JAK inhibitors may increase the risk of MACE when used in patients with RA who are already at an elevated risk due to their condition. Indeed, a meta-analysis of 24 studies with over 111,000 RA patients estimated a 50% higher risk of cardiovascular mortality.

So, with three JAK inhibitors (upadacitinib, baricitinib and abrocitinib) approved for atopic eczema, and representing an important and promising development for its treatment, should dermatologists be concerned over the risk of MACE when using this class of drugs?

Atopic eczema and the risk of MACE

Before considering whether JAK inhibitors might increase the risk of adverse cardiovascular sequelae in those with atopic eczema, its worth exploring whether atopic eczema, itself an inflammatory condition, is linked to a higher risk of MACE. After all, such a risk is theoretically possible, given the emerging evidence of the pivotal role of inflammation in the development and progression of both cardiac and vascular diseases.

The current evidence of an association between atopic eczema and MACE is equivocal. Some work, for instance, clearly demonstrates that atopic eczema is associated with increased risk of myocardial infarction compared to the general population. In contrast, another study found no such independent association in women.

Nevertheless, pooling data from several studies does suggest a positive relationship. For example, a 2018 meta-analysis of 15 studies, which included over 3.5 million participants, did show that atopic eczema was independently associated with an increased risk of stroke and myocardial infarction, especially in male subjects and those with more severe disease.

In addition, a recent Danish study, looked at what happened to patients over time following a diagnosis of atopic eczema. It included over 40,000 atopic eczema patients and an equal number of matched controls and found that adults were at a significantly higher risk of experiencing a subsequent cardiovascular disease.

Finally, a UK prospective study including 387,439 patients with atopic eczema followed for over five years, concluded that severe active atopic eczema was associated with an increased risk of cardiovascular outcomes.

While prospective studies are subject to confounding, Mendelian randomisation studies, are able to provide an estimate causality without the influence of confounders. One such study showed that asthma and atopic eczema were causal risk factors for heart failure and suggested that the underlying inflammatory nature of both diseases was a major contributory factor.

As ever, things are never that straightforward. In a recent bidirectional Mendelian randomisation study, it was found that there was no robust association between cardiovascular disease and atopic eczema.

JAK inhibitors and MACE in atopic eczema

In trying to establish if there was a higher risk of MACE in patients with atopic eczema prescribed a JAK inhibitor, researchers recently undertook a systematic review and meta-analysis. The findings were published in July 2023 in the British Journal of Dermatology and included phase 2b or 3 randomised controlled trials and controlled cohort studies.

The primary outcome was the occurrence of MACE, which the researchers defined as a composite of acute coronary syndrome (ACS), ischaemic stroke and CV death.

A total of 23 studies were included in the analysis. Very few cases of MACE were found, leading the researchers to suggest that JAK inhibitors may have little-to-no effect on the occurrence of MACE in patients with atopic eczema compared to placebo. However, they did add the caveat that the evidence was uncertain.

In addition, MACE generally occurred in patients at a high cardiovascular risk and not in the younger, healthy patients typically seen in routine clinical practice.

Further and reassuring evidence of the absence of a possible association with MACE comes from real-world studies on the use of JAK inhibitors in atopic eczema. There have been at least four such studies, none of which have identified any cases of MACE, even though some have been conducted in patients with more severe disease.

EMA safety advice

Although patients with atopic eczema may have a higher risk of MACE, this is more likely to occur either in those with severe disease or for patients at a greater risk of cardiovascular disease. Over time, pharmacovigilance data will no doubt shed further light on the level of risk associated with JAK inhibitors.

For now, the European Medicines Agency (EMA) issued advice in January 2023 on the use of JAK inhibitors in all chronic inflammatory disorders, including atopic eczema. This recommended avoiding against the use of a JAK inhibitor in those aged 65 years or above, in patients at an increased risk of major cardiovascular problems, smokers and individuals at a higher risk of cancer, unless there are no suitable alternatives.

For most patients with atopic eczema, JAK inhibitors represent a potentially game-changing addition to a dermatologist’s armamentarium for their treatment. Provided that clinicians heed the current safety guidance, those prescribed a JAK inhibitor for atopic eczema have much to gain but without the attendant risk of MACE.

×